If you’re reading this you may have experienced an overdose or know someone who has. It is critical that you understand the severity of an overdose in order to proceed with a timely manner.
Below is a detailed guide to understanding what do if someone you know has overdosed.
What Is an Overdose?
An overdose is a brain injury caused by a lack of adequate oxygen flow. This imbalance is a result of taking more than the recommended amount of a drug. A large overdose can cause a person to stop breathing and die if not treated right away.
There is a growing concern regarding fentanyl contamination since many people may not be aware that their drugs include such a dangerous additive. According to the Centers for Disease Control and Prevention (CDD), Fentanyl is approximately 50 times as potent as heroin.
This additive is being mixed into counterfeit opioid pills, cocaine, heroin, and methamphetamine. This non-pharmaceutical substance is, according to the CDC, a likely contributor to deaths involving the other substances.
So fentanyl overdoses should be treated similar to heroin overdoses– except that time is especially of the essence.
Someone I know Overdosed. What Do I Do?
Although the exact signs of drug overdose will vary from person to person, there are common signs that signal to one. These include:
- Increase body temperature
- Chest pain
- Dilated pupils
- Difficulty breathing
- Blue fingers or lips
- Gurgling sounds (which indicate airway obstruction)
Even a few of these symptoms can indicate a person has overdosed. So you must remain calm, check the persons’ responsiveness and proceed to do the following:
1. First call 911
If the person is showing symptoms of shortness of breaths, rub your knuckles hard over their chest bone. If unresponsive, call 911.
2. Perform Rescue Breathing
Rescue breathing is crucial when dealing with an overdose since the majority of deaths are due to respiratory failure. Proceed to tilt the head, lift the chin, and pinch the nose. The seal their lips and give two quick breaths into their mouth. Then give one long breath every five seconds.
3. Administer Naloxone
Naloxone can quickly reverse the overdose of opioids. If you have access to the medication (also known as Narcan) administer it accordingly. Draw 1cc of naloxone into a syringe and inject it into a major muscle. These can include the buttocks, thighs or shoulders.
It is suggested to continue the practice of rescue breathing while the naloxone takes full effect. If the person is still unresponsive after five minutes, administer another dose of the medicine. Naloxone is available as an injectable (needle) solution, a hand-held auto-injector, and a nasal spray. Read more about the prescription here.
Dealing with an Overdose
Substance abuse by someone you know can have a serious emotional effect on you. If your neighbor, friend, or family member overdosed in the past be aware of the risk of it happening again.
Don’t give up on communication and support, and encourage the person to participate in a treatment process. Oftentimes, the lack of knowledge of what addiction feels like can be obtrusive and slow down the healing process.
Contact us today to discuss and learn more about treatment options.